While we have a lot of room for health supplements. While we try and maintain a diet that is varied and balanced, we also see a need to get a little help from some supplements now and again. However, one thing we thought it was important to make people aware of is that some health supplements do not mix well with medication.
With thanks to the great LiveStrong blog, we look at what health supplements should not be mixed with certain medications.
Patients with diseases of the heart and blood vessels are often prescribed blood-thinning medications called anticoagulants to prevent clots from forming in the circulation and blocking or damaging an artery or vein. Vitamin K (phytonadione) helps the body form blood clots. The most common blood-thinning medications, including Coumadin, act to block Vitamin K, inhibiting the formation of blood clots. While very low levels of vitamin K in the body can result in poor clot formation and increased bleeding, very high doses of ingested or administered vitamin K may act to counteract large doses of anticoagulants, placing the patient at risk for clot formation. Similarly, high levels of Vitamin C (ascorbic acid) may interfere with anticoagulant inhibition of the clotting pathway and lead to increased risk for clot formation.
Many types of medications are used in the treatment of high blood pressure and many interact with high levels of supplemented vitamins. Antihypertensive medications which help lower blood pressure by dilating blood vessels may be affected by increased levels of Vitamin B3 (niacin). In high doses (larger than 75 mg), niacin may dilate blood vessels and heighten the medication effects, resulting in dangerously low blood pressure. Digitalis-based drugs such as Digoxin and Diltiazem may be affected by Vitamin D via alteration in blood calcium level and may induce irregular heart beats known as arrhythmias.
Other medications which treat high blood pressure by decreasing the amount of fluid in the body, called diuretics, may be affected by vitamins. Thiazide diuretics act on the kidney to remove fluid but retain minerals such as calcium. Excessive Vitamin D ingestion while on diuretic therapy may result in increased calcium in the blood. As in other Vitamin D-drug interactions, increased blood calcium may cause abnormal heart beats called arrhythmias.
To date, the controversy surrounding vitamins and chemotherapy continues as adequate research is incomplete in determining the safety of these agents together. Many of the cancer-fighting drugs attack the cancer cells and generate free radicals; antioxidant vitamins are thought to prevent the formation of oxygen free radicals and therefore inhibit the effects of the chemotherapy. Laboratory studies to this effect are inconclusive. The best way to determine whether or not vitamin supplements should be taken during chemotherapy is to discuss their use, along with all other over-the-counter medications, with your treating physician.